Thunderstorm Wind, Niagara
- When
- July 25, 3:10 PM EST
- Where
- Niagara County, 0.57 mi SSW of Sawyer
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 43.063, -78.856
Severe thunderstorms developed in a southerly flow of warm, moist, unstable air. The thunderstorms produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Severe thunderstorms developed in a southerly flow of warm, moist, unstable air. The thunderstorms produced damaging winds and large hail. Trees and wires were downed. In Webster, a tree fell on a house. Hail, up to 1 inch in diameter, was reported at the Buffalo Airport and in Harris Hill and Clarence Center.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 25, 2:16 PM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 316 PM EDT SAT JUL 25 2009 .SYNOPSIS... LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL TRACK NORTHEAST INTO ONTARIO AND PUSH A COLD FRONT INTO THE AREA TONIGHT...WHICH WILL BE ACCOMPANIED BY SOME SHOWERS AND THUNDERSTORMS. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL THEN LINGER ACROSS THE AREA ON SUNDAY AS THE FRONT CONTINUES TO PUSH SLOWLY TO THE EAST...THEN CONDITIONS WILL BECOME SOMEWHAT LESS UNSETTLED FOR MONDAY AND TUESDAY. && .NEAR TERM /THROUGH SUNDAY/... 3 PM UPDATE...CONVECTION BEGINNING TO FIRE IN SEVERAL AREAS AT MID AFTERNOON...ALONG SOUTHERN AND EASTERN EDGE OF REMNANTS OF EARLIER BOOKEND VORTEX ASSOCIATED WITH DYING MCV WHICH HAS WORKED UP INTO SOUTHERN ONTARIO JUST TO OUR WEST...AND MORE IMPRESSIVELY OVER WESTERN PA AHEAD OF A WIND SHIFT BOUNDARY WHICH EXTENDED FROM CHAUT CO NY TO EASTERN OHIO AT 19Z. OVERALL...THERE WILL AN AXIS ABOUT 40 MILES WIDE WHICH WILL SEE RAPID DEVELOPMENT AS IT DRIFTS EAST DURING THE REST OF AFTERNOON AND EARLY THIS EVENING. THIS AXIS SHOULD CLEAR BUF/IAG BY 5 PM AND CENTER ON GENESEE VALLEY AROUND 22Z AND MOVE OFF TO OUR ERN LK ONTARIO COUNTIES AROUND MID EVENING. BEGINNING TO THINK THIS MAY BE OUR ONLY CONCERN FOR ANY SEVERE WX. ALSO KEEPING AN EYE ON A NARROW LINE OF CONVECTION WHICH WAS ALONG THE COLD FRONT IN SE MICH NEAR DETROIT. IT DOES APPEAR THAT THE CLOUDS FROM THE EARLIER MCV HAVE DIMINISHED THE INSTABILITY AND REDUCED THE THREAT OF SVR WX THIS FAR NORTH...BUT WILL STILL NEED TO MONITOR SITUATION THROUGH 02Z OR SO AS MAX LL JET TRAVERSES AREA AND JUST TO SOUTH. WILL THEREFORE PLAY AN INCREASE IN POPS FOR NEXT 6 HOURS FROM WEST TO EAST AS THE AXIS OF MAXIMUM INSTABILITY MOVES ACROSS THE AREA...LOWER THEM A BIT EARLY THIS EVE...THEN RAMP UP TO A BRIEF PERIOD OF LIKELY POPS TO ACCOUNT FOR ANYTHING THAT MAKES IT EAST FROM MICHIGAN...ALTHOUGH THIS IS NOT A CERTAINTY BY ANY MEANS. MORE CONFIDENT ABOUT THE PERIOD OVERNIGHT INTO SUNDAY AS BOUNDARY/FRONT SHOULD BE EAST OF OUR CWA BY 12Z SUNDAY. WILL LOWER POPS AFT MIDNIGHT WEST AND TWD DAYBREAK EAST...WILL HOLD OFF ON FOG IN THE GRIDS DUE TO LINGERING CLOUD BUT WILL BE AN ISSUE IF IT CLEARS. SUNDAY LOOKS SIMILAR TO FRIDAY...WITH A CYCLONIC FLOW AROUND THE SEMI-PERMANENT UPPER LOW WHICH WILL LIE ACROSS THE UPPER LAKES. IT WILL BE DRIER BUT STILL SOME DECENT INSTABILITY DURING THE AFTERNOON. WITH CAPES OF 500-1000J/KG. LAKE SHADOWS SHOULD COME INTO PLAY...WITH BEST CHC OF SHOWERS ALONG LK BREEZE BOUNDARIES (NIAG PENIN/S AND E OF BUF AND ROC) AND LOWEST CHC IN SHADOWS IMMED BUF/ART AREAS. NOT A BAD DAY. 850 MB TEMPS OF 12-13C SUPPORT 75-80...COOLEST DOWNWIND OF THE LAKES. WILL LEAN MORE TWD LOWER MET POPS...20 IN SHADOWS TO 40 INLAND. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... ALL OF SUNDAY AFTERNOONS CONVECTION SHOULD DIE OUT FAIRLY QUICKLY WITH THE DEPARTURE OF THE LINGERING FRONT AND THE LOSS OF DAYTIME HEATING SUNDAY EVENING...WITH A GENERALLY DRY PERIOD EXPECTED FOR THE REMAINDER OF SUNDAY NIGHT AND MONDAY MORNING AS WEAK RIDGING BUILDS OVERHEAD. DURING MONDAY AFTERNOON...ANOTHER SHORTWAVE IS EXPECTED TO TRACK ACROSS NEW YORK STATE. WITH A GOOD AMOUNT OF DIURNAL HEATING EXPECTED AND STILL-COOL TEMPERATURES LINGERING ALOFT...ENOUGH INSTABILITY SHOULD BE PRESENT FOR THIS SHORTWAVE TO KICK OFF SOME MORE SCATTERED CONVECTION...THOUGH THIS SHOULD BE LESS WIDESPREAD THAN THAT SEEN OVER THE PRECEDING FEW DAYS. AS SUCH...WILL CONTINUE TO COVER THE CONVECTIVE POTENTIAL WITH LOW CHANCE POPS FOR MONDAY AFTERNOON...WITH THE ACTIVITY THEN DYING OUT FAIRLY QUICKLY ONCE AGAIN MONDAY EVENING WITH THE LOSS OF HEATING. AT THIS POINT...TUESDAY LOOKS TO BE A PRETTY DECENT AND GENERALLY DRY DAY...WITH THE HEIGHTS ALOFT ON A SLOW RISE AND THE AREA SITUATED UNDER SURFACE WEAK RIDGING BETWEEN A LOW OFF THE EAST COAST AND THE NEXT FRONTAL BOUNDARY DROPPING SOUTHEAST ACROSS THE WESTERN AND CENTRAL GREAT LAKES. WILL KEEP POPS FOR THIS PERIOD CONFINED TO THE SLIGHT CHANCE RANGE OR LESS...AND INDICATE WIDESPREAD TEMPS IN THE LOW-MID 80S GIVEN 850 MB TEMPS CLIMBING INTO THE +14C TO +16C RANGE...FOR ONCE A TYPICAL LATE JULY DAY. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... DURING THIS PERIOD...THE PERSISTENT UPPER LOW OVER THE GREAT LAKES REGION IS EXPECTED TO RETROGRADE A LITTLE BIT FURTHER TO THE WEST IN RESPONSE TO A BUILDING RIDGE OVER THE EASTERN PACIFIC...WITH THE MEAN POSITION OF THE UPPER TROUGH AXIS MIGRATING FROM THE CENTRAL LAKES TO THE WESTERN LAKES/UPPER MIDWEST. THIS WILL ALLOW FOR GRADUAL HEIGHT RISES OVER OUR AREA AS THE WESTERN ATLANTIC SUBTROPICAL RIDGE SLOWLY BUILDS FURTHER WESTWARD IN RESPONSE TO THE RETROGRADING LOW...WITH THE UPPER LEVEL FLOW TENDING MORE THEN SOUTHWESTERLY WITH TIME. AS A RESULT...TEMPERATURES DURING THIS PERIOD SHOULD BE CLOSE TO OR EVEN A LITTLE ABOVE NORMAL MIDSUMMER LEVELS. AS FOR RAIN CHANCES...THE RELATIVELY QUIET CONDITIONS AT THE END OF THE SHORT TERM PERIOD SHOULD QUICKLY BECOME MUCH MORE UNSETTLED FOR WEDNESDAY AND WEDNESDAY NIGHT AS A WEAKENING FRONTAL BOUNDARY SLIDES SOUTH INTO OUR REGION...THEN EITHER SLOWS MARKEDLY OR BECOMES STATIONARY AS ONE OR MORE SHORTWAVE TROUGHS WORK THROUGH IN THE SOUTHWESTERLY FLOW ALOFT...AND THEIR ATTENDANT SURFACE FEATURES RIPPLE NORTHEAST ALONG THE SLOW-MOVING FRONTAL BOUNDARY. LATTER PORTIONS OF THE PERIOD SHOULD THEN FEATURE A GRADUAL RETURN TO DRIER CONDITIONS AS A WEAK SURFACE RIDGE BUILDS ACROSS THE GREAT LAKES AND NORTHEAST...AND SLOWLY SHUNTS THE SURFACE BOUNDARY FARTHER TO THE SOUTH. GIVEN THE RATHER WET-LOOKING SYNOPTIC PATTERN EXPECTED FOR MIDWEEK...AND CONTINUED GOOD RUN-TO-RUN AND MODEL-TO-MODEL CONSISTENCY IN SHOWING THIS PATTERN...HAVE RAISED POPS TO THE LIKELY RANGE FOR BOTH WEDNESDAY AND WEDNESDAY NIGHT. THEREAFTER...HAVE INDICATED POPS SLOWLY LOWERING THROUGH THE CHANCE RANGE AS THE FRONT PUSHES FURTHER SOUTH DURING THE THURSDAY-FRIDAY PERIOD...WITH GENERALLY DRY WEATHER THEN INDICATED FOR NEXT SATURDAY WITH THE AREA UNDER THE INFLUENCE OF WEAK RIDGING. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS THIS AFTERNOON AND EVENING WILL LOWER AT TIMES TO MVFR/IFR IN SHOWERS AND THUNDERSTORMS AS THEY PASS THROUGH. THE BEST THREAT WOULD BE FROM 19-23Z ACROSS THE WESTERN TERMINALS AND LATER THIS EVENING ACROSS CENTRAL NEW YORK. ANY STORMS CAN HAVE GUSTY WINDS. LOOK FOR GENERALLY MVFR CIGS OVERNIGHT INTO SUNDAY MORNING AFTER THE FRONTAL PASSAGE...IMPROVING TO VFR BY MIDDAY. OUTLOOK... SUNDAY NIGHT...MAINLY VFR. MONDAY AND TUESDAY...MAINLY VFR. WEDNESDAY...MVFR IN SHOWERS/THUNDERSTORMS. && .MARINE... SOUTHEAST TO SOUTH WINDS ACROSS THE LOWER GREAT LAKES WILL VEER A BIT TO SOUTH AND SOUTHWEST TONIGHT...BEFORE TENDING ALL SOUTHWESTERLY ON SUNDAY AND FRESHENING A BIT BEHIND A DEPARTING COLD FRONT. AT THIS POINT...CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA...THEREFORE NO ADVISORIES WILL BE ISSUED AT THIS TIME. THE ABOVE SAID...BOATERS SHOULD REMAIN ON ALERT FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS...ESPECIALLY LATE THIS AFTERNOON AND THIS EVENING. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJR NEAR TERM...SFM SHORT TERM...JJR LONG TERM...JJR AVIATION...SFM MARINE...JJR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 522 AM EDT SAT JUL 25 2009 NYZ001>008-010>014-019>021-085-260930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 522 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE LOWER GREAT LAKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-260930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 522 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE LOWER LAKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 16 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
Thunderstorm winds downed trees and power lines.
Thunderstorm winds downed a tree which fell on a house.
Thunderstorm winds downed several trees in the City of Rochester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 190987, 190984, 190985, 190986, 190988, 190989, 190992, 190994, 190996, 190997.